Posted: April 2011
"I'm a 31-year-old transsexual woman living in rural Arkansas with my boyfriend of five years. I enjoy dancing and music, and I really like photography. I am disabled and on SSI (Supplemental Security Income). Right now I'm just learning to live with HIV."
Well, I started the Norvir (ritonavir), Reyataz (atazanavir) and Truvada (tenofovir/FTC) combo on March 2nd. I stayed on that combo for a month. The side effects, mostly fatigue and nausea, were a constant. I'm sure the Bactrim (co-trimoxazole) and Zithromax (azithromycin) didn't help. Emotionally it got to be kind of hard ... the first week wasn't too bad but after that with the constant nausea and fatigue, I started feeling pretty low. The toll it was taking on me made me have all sorts of feelings. I began wondering what I was doing. At that point I felt better before I started the meds than I did while on them. I just assumed that it was something that I was just going to have to get used to.
I had another doctor appointment on March 30th where I got more labs drawn, and we talked about how I was doing on the meds. We talked a lot about the nausea and apparently vomiting 10-20 times a month is not acceptable. We decided to keep taking the Reyataz and Truvada, but without the Norvir. Since the Reyataz was no longer boosted we increased the dosage of it up from 300mg to 400mg.
So far so good on this combo. Hopefully they will do their job and my counts will reflect that.
It was at my last doctor appointment when we started talking about how I was feeling that my doctor assured me that being on meds didn't have to be that way. I could be on meds and feel good, we just had to find the right combo. I was so relieved when I realized I didn't have to feel bad to combat HIV. It was so relieving to know that the Doc would work with me and I wasn't alone in this.
I think I am still trying to accept HIV as a part of my life now. I'm still pretty new to life with HIV and right now it's the biggest part of it, I think it will continue to be for some time to come. I'm OK with that.